Oklahoma, 2022

Wildfire in Oklahoma, July 28, 2022

July 28, 2022 · NWS OUN · 1 event in 1 county or zone

The 115 wildfire burned roughly 7,542 acres near Meers, OK on the 28th. No structures were damaged and no injuries or fatalities were reported, but roughly 85 people were evacuated in advance of the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The 115 wildfire burned roughly 7,542 acres near Meers, OK on the 28th. No structures were damaged and no injuries or fatalities were reported, but roughly 85 people were evacuated in advance of the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 28, 1:13 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 28, 1:13 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
213 PM CDT Thu Jul 28 2022

...New SHORT TERM, LONG TERM...

.UPDATE...
Issued at 1249 PM CDT Thu Jul 28 2022

Boundary has pushed a bit farther south, so have updated temps,
winds, and PoPs to reflect the most up to date observations.
Lowered temperatures in central Oklahoma by a few degrees.
Scattered storms are expected to develop along the boundary later
this afternoon and evening. The location of the boundary is still
somewhat uncertain as winds waffle between easterly and
southeasterly--this will affect how far north/south storms form.

Day

&&

.SHORT TERM...
(This evening through Friday)
Issued at 213 PM CDT Thu Jul 28 2022

Rain chances increase tonight into Friday morning, especially across
northern Oklahoma, as another boundary appears to enter northern
Oklahoma and a shortwave approaches the region. Additionally, there
are some indications of a storm complex coming off the high plains
and moving into northwest Oklahoma.

By Friday, cooling will have reached its fullest extent over our
forecast area. With an abundance of moisture and several boundaries
lingering over the area, rain chances will continue most of the day,
again especially over northern Oklahoma. Amounts of .5 inches to an
inch appear likely across our northern counties, with 90th
percentile 24 hour amounts running around 2 inches.

Unfortunately, parts of southwestern Oklahoma and western north
Texas may end up short-changed in terms of cooling and rainfall as
50th percentile MaxT forecasts holds on to areas of triple digit
temperatures and even NBM 90th percentile QPF is generally a quarter
inch or less. Any storms that do form in this area of stronger
diurnal heating will carry a risk of strong to severe wind gusts.

Day

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 213 PM CDT Thu Jul 28 2022

The cool and wet pattern continues into Saturday (at least for
northern Oklahoma; again southwest Oklahoma and western north Texas
may see only marginal benefits from this pattern change).

Sunday the ridge begins building back in. Some low rain chances will
linger through the day across northern Oklahoma, but we'll begin
seeing temperatures start a gradual warm-up. Next week is looking to
be a dry and hot week.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Thu Jul 28 2022

VFR/MVFR ceilings expected this TAF period. There will be several
periods of time that rain/storms will be possible in parts of the
area, although the chances are too low at some times and/or
locations for a current mention in the TAF. With several outflow
boundaries from the morning convection and the front across the
area, winds will be shifting a bit at some locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  87  71  88 /  60  50  40  50
Hobart OK         73  93  71  94 /  50  40  40  30
Wichita Falls TX  77  98  75  97 /  20  40  20  20
Gage OK           68  82  66  84 /  70  70  70  50
Ponca City OK     72  83  68  82 /  90  80  70  70
Durant OK         77  97  74  96 /  10  40  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ032-039>043-
     045>048-050>052.

TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...25
Hazardous weather outlook, Jul 28, 11:20 AM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1220 PM CDT Thu Jul 28 2022

OKZ004>048-050>052-TXZ083>090-291730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1220 PM CDT Thu Jul 28 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Late afternoon heating could produce scattered thunderstorms
across our area, especially near any residual outflow boundaries.
A few of these storms could produce strong gusty winds and heavy
downpours. Additional thunderstorms may develop this evening into
the overnight hours mainly across the northern half of Oklahoma as
a cold front starts moving in. Locally heavy rainfall will be
possible.

Excessive Heat...
Triple digit temperatures with heat index values near 105 are
possible across southern Oklahoma and western north Texas this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Periods of widespread storms will be possible on Friday through
early Sunday, especially across northern and central portions of
Oklahoma. Heavy rainfall will be possible. A few of the storms on
Friday could produce some strong to severe storms across western
Oklahoma and adjacent western north Texas, with damaging wind
gusts as the primary hazard.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Comanche

When
July 28, 1:15 PM CST to 11:15 PM CST
Where
Comanche forecast zone
Reported by
Park/Forest Service
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051666.